Due to construction work in Gorky Park, we recommend you use the entrance from Leninsky Prospekt.

Film Screenings at Garage Auditorium

9 December 2016 – 5 February 2017
11:00–22:00

DESCRIPTION

This winter in Garage Auditorium, visitors will get an opportunity to see screenings featuring exhibition project Proof, as well as special programs and collaborations.

From very early in his practice, Longo addressed diverse arts and mediums—from traditional painting and drawings to performance, sculpture, music and cinema. Hence his interest in Sergei Eisenstein’s iconography and the imagery of Francisco Goya is of no surprise at all. The films that will be on show at Garage Auditorium throughout the duration of the exhibition include: Robert Longo. An Artist’s Journey directed by Paul Tschinkel and dedicated to the nuances of Robert Longo’s creative method; Goya, the Secret of the Shadows a documentary by David Mauas; Longo’s own experimental film Arena Brains made in collaboration with co-authors Richard Price, Emily Prager, E. Max Frye and Eric Bogosian; as well as a number of Longo’s music videos.

ABOUT THE FILMS IN THE PROGRAM

Robert Longo. An Artist’s Journey

Director: Paul Tschinkel

46 minutes, USA, 2015

In this film, graduate of Buffalo State College Robert Longo, together with friends and fellow colleagues—including Cindy Sherman and other artists—is portrayed as a prominent representative of the so-called “Pictures Generation”—an art movement in late 1970s and 1980s New York, which aimed at undermining the unconscious collective cultural clichés and challenged minimalism as much as conceptual art. Director, fine and video artist Paul Tschinkel traces the oeuvre of Longo from the 1970s to the present day, uncovering the diversity of his creative practices and the meticulous details of his signature charcoal drawing technique.

Garage would like to thank Paul Tschinkel for providing the film for this screening.


Arena Brains

Director: Robert Longo

31 minutes, USA, 1987

Robert Longo’s first short film documents the tensions between the creative scene and the art market that characterized the 1980s, focusing on a critique of the latter. He brings his collage methodology to cinema, assembling the film from several novellas interrelated by minor narrative details alone. By 1987 Longo had become a relatively acclaimed artist in the creative milieu, allowing him to invite big-name contributors to the making of the film. Richard Price, who had just finished the screenplay for Martin Scorsese’s The Color of Money, agreed to become Longo’s co-author on this picture. Meanwhile, Emily Prager, Max Frye and Eric Bogosian each wrote a scene for, and played a part in the film. Steve Buscemi stars beside them, in one of the first roles of his career.

Garage would like to thank Robert Longo for providing the film for this screening.


Music Videos by Robert Longo

Overall duration: 30 minutes

Since 1986, Robert Longo has been making music videos, mainly for musicians who are also his friends. The videos selected for display at Garage Auditorium include pieces he shot for bands R.E.M., Megadeth, The Golden Palominos, and others.

Garage would like to thank Robert Longo for providing the videos for this screening.

ABOUT THE PROGRAM

Garage Screen was launched in 2012 to bring to Garage’s audience the best of the Russian and international filmmaking, including documentary, experimental, and feature films. The selection of films is made up of works that explore various aspects of contemporary art and culture, and rare footage offering insight into the life and work of both famous and little-known contemporary artists, musicians, architects, and performers. There are also documentaries on the making of artworks and exhibitions.

Films that have premiered in Russia at Garage Screen nights include Laurie Anderson’s Heart of a Dog, Oleg Karavaichuk’s Recollections. Part One, Daniil Zinchenko’s Elixir, Amei Wallach’s Louise Bourgeois: The Spider, the Mistress, and the Tangerine, and Marta Popivoda’s Yugoslavia, How Ideology Moved Our Collective Body. Since its launch, Garage Screen has run a number of programs, including Breaking Down Barriers, Through the Looking Glass of Louise Bourgeois, Deconstruction of Cinematic Realities, ARTDOC, and has featured materials from Garage Archive Collection.

schedule

September 22, Thursday

11:00–12:20  Garage Auditorium

Goya, The Secret of The Shadows

Dir. David Mauas, 77 mins, Spain, 2011


12:20–13:06  Garage Auditorium

Robert Longo: An Artist’s Journey

Dir. Paul Tschinkel, 46 mins, USA, 2015


13:09–13:40  Garage Auditorium

Arena Brains

Dir. Robert Longo, 31 mins, USA, 1987


13:40–14:10 Garage Auditorium

Music videos by Robert Longo, 30 mins

Golden Palominos Boy

Helmet Give It

Living Colour Middle Man

Megadeth Peace Sells

New Order Bizarre Love Triangle

R.E.M The One I Love

Ruben Blades Hopes on Hold

World Saxophone Quartet Hattie Wall


14:10–15:30 Garage Auditorium

Goya, the secret of the shadows

Dir. David Mauas, 77 mins, Spain, 2011


15:30–16:16 Garage Auditorium

Robert Longo: An Artist’s Journey

Dir. Paul Tschinkel, 46 mins, USA, 2015


16:20–16:50 Garage Auditorium

Arena Brains

Dir. Robert Longo, 31 mins, USA, 1987


16:50–17:20 Garage Auditorium

Music videos by Robert Longo, 30 mins

Golden Palominos Boy

Helmet Give It

Living Colour Middle Man

Megadeth Peace Sells

New Order Bizarre Love Triangle

R.E.M The One I Love

Ruben Blades Hopes on Hold

World Saxophone Quartet Hattie Wall


17:20–18:40 Garage Auditorium

Goya, The Secret of The Shadows

Dir. David Mauas, 77 mins, Spain, 2011


18:40–19:26 Garage Auditorium

Robert Longo: an Artist’s Journey

Dir. Paul Tschinkel, 46 mins, USA, 2015


19:29–20:00 Garage Auditorium

Arena Brains

Dir. Robert Longo, 31 mins, USA, 1987


20:00–20:30  Garage Auditorium

Music videos by Robert Longo, 30 mins

Golden Palominos Boy

Helmet Give It

Living Colour Middle Man

Megadeth Peace Sells

New Order Bizarre Love Triangle

R.E.M The One I Love

Ruben Blades Hopes on Hold

World Saxophone Quartet Hattie Wall


20:30–21:47  Garage Auditorium

Goya, The Secret of The Shadows

Dir. David Mauas, 77 mins, Spain, 2011

how to take part

Admission free

For any updates on possible changes to the screenings schedule, please call us (+7 495 645 05 20).

Priority booking for GARAGE cardholders. Please send requests to members@garagemca.org

UNIQLO Free Friday NightsUNIQLO Free Friday Nights—free for all visitors every Friday evening from 5:00 to 8:00 pm.Learn more

Mailing List

Subscribe to our mailing list and get the latest news from Garage